Kentucky, 2021

Flash Flooding in Kentucky, August 14 to 16, 2021

August 14 to 16, 2021 · NWS LMK · 6 events in 2 counties and zones

On the 14th, a cold front worked its way south through central Kentucky to Tennessee, but by the 16th, the slow moving front was on its way back north as a warm front. Even though the threat of severe weather was low, the moist environment produced isolated flash flooding in two central Kentucky counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On the 14th, a cold front worked its way south through central Kentucky to Tennessee, but by the 16th, the slow moving front was on its way back north as a warm front. Even though the threat of severe weather was low, the moist environment produced isolated flash flooding in two central Kentucky counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 14, 1:36 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 14, 1:36 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
236 PM EDT Sat Aug 14 2021

.Short Term...(This evening through Sunday)
Issued at 222 PM EDT Sat Aug 14 2021

A weak frontal boundary across central Kentucky continues to move
very slowly to the south. Per latest 18z obs, the front is oriented
in a SW to NE line from just south of Bowling Green, KY, to
Richmond, KY. These obs also reveal that the driest air associated
with the front lags behind quite a bit, as dewpoints behind the
front in central Kentucky and southern Indiana are currently in the
low 70s. It's not until you get up to central Indiana and Ohio that
you start to see dewpoints in the upper 50s to low 60s.

Showers and storms have also fired up this afternoon across central
Kentucky, with most of them confined or close to the frontal
boundary where surface convergence overcomes weak environmental CIN.
Most activity thus far has been concentrated near the I-65 corridor,
where skies have been generally partly cloudy to mostly clear for a
good portion of the day. Low level lapse rates have steepened in
areas of sunshine (>7 degrees C/KM), but mid level lapse rates are,
quite frankly, garbage and will do little to support any sort of
severe weather threat today. SPC mesoanalysis reveals mid-level
lapse rates near moist-adiabatic values (~5.5 degrees C/KM), and
DCAPE generally under 600 J/KG. As such, expect the vast majority of
storms today to contain sub-severe hail and winds.

Despite the unfavorable environment for severe weather, one thing
that will be watched a little more closely today will be an isolated
flooding threat. Overall deep layer shear is very weak, and storm
motions are generally under 10kts. PWATs remain high (1.8-2") and
will support storms with heavy downpours. One advantage of a weakly
sheared environment is that storms typically don't last that long,
but areas to watch would be near convergence zones that fire off
repeated storms over the same areas within a short time frame. The
most likely potential/area for flood threat would near the frontal
boundary since it will likely serve as a lifting mechanism for
repeated storms through much of the afternoon.

Once the sun sets, the loss of daytime heating should greatly
decrease shower and storm coverage. The frontal boundary should also
slide into Tennessee, though it may stall near the KY/TN borders. We
may see isolated activity persist through the overnight hours, but
most locations are shaping up to be dry.

After a mostly dry start Sunday, shower and storms will likely
increase in coverage during the afternoon, mainly south of the Ohio
River. Precipitation will likely be driven by the weak frontal
boundary near the TN/KY border as well as a weak upper level wave
that will pass through during the daytime hours. Environment
tomorrow will be similar to today, with weak shear resulting in slow
storm motions and potential for isolated flooding.

&&

.Long Term...(Sunday night through Saturday)
Issued at 230 PM EDT Sat Aug 14 2021

Unsettled weather pattern will be the highlight of the long term
period, with the current passing frontal boundary to expected to
stall across the TN/OH Valley region through the first half of next
week, triggering several rounds of showers and storms. Remnants of
Fred could approach the region by mid-week after making landfall in
the Gulf, possibly interacting with the aforementioned boundary as
it brings tropical moisture to the OH Valley and sparking additional
precip chances.

Upper pattern on Monday will feature general troughing, with an
upper low developing over IA/IL/MO region on Monday and drifting to
the NE by Tuesday. To our east, a large dome of high pressure will
be anchored just off the East Coast and over the Atlantic. Overhead,
a belt of rather weak SW flow will be present on the eastern
periphery of the low, but with deep SW flow and the lingering
boundary somewhere in the vicinity, should see shower and storm
chances throughout Monday, possibly with some heavy rain at times as
the environment occupies PWATs of 1.8-2.0 inches. With thick cloud
cover and a saturated column, we'll have a difficult time
destabilizing Monday afternoon, so expect we'll see more coverage of
showers with possibly some embedded thunder mixed in.

Tuesday appears to be more diurnally driven, with model soundings
suggesting we could destabilize to around 1500 J/kg of MLCAPE during
the afternoon, with PWATs in the 1.7-1.9" range. Weak flow aloft
will provide little to no shear, so we'll probably see more
scattered precip coverage with some heavy rainfall rates.

Remnants of Fred look to approach the TN/OH Valley by Wednesday,
bringing more precip chances as the tropical airmass possibly
interacts with the lingering stalled boundary. Fred could regenerate
the boundary and push it north from TN to IN as a warm front,
providing enough forcing for widespread showers and storms. By late
Wednesday into Thursday, the boundary will likely wash out. Precip
chances continue for Thursday and Friday as afternoon
destabilization combined with high PWATs will result in diurnal
showers and storms.

Temperatures through the mid week look to be near or just below
climate normals. Afternoon highs will generally be in the lower to
mid 80s, likely warming back into the upper 80s by Thursday.
Overnight lows will be in the mid to upper 60s with urban areas
possibly remaining in the lower 70s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 101 PM EDT Sat Aug 14 2021

A SW to NE oriented slow moving weak frontal boundary is currently
pushing through central Kentucky this afternoon. Visible satellite
reveals some areas of clouds/stratus that have occasionally plagued
some TAF sites this morning. As afternoon heating continues, we
should see that stratus lift to VFR levels.

Scattered showers and thunderstorms are expected to develop today,
particularly near the frontal boundary. Per latest obs and short-term
model guidance, appears that KSDF/KBWG will have the best shot for
thunderstorm activity, so have included VCTS mention for a period.
Briefly reduced visibilities, lower ceilings, and gusty erractic
winds will be possible in the heavier shower/storm cores.

After sunset, most shower and storm activity should begin to
subside, and VFR conditions are expected. It's not until after
sunrise tomorrow that some IFR/MVFR stratus could creep in from the
south toward KBWG/KLEX, but confidence in how low that stratus will
be as well as how far north it will move remains low.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...DM
Long Term...CJP
Aviation...DM
Hazardous weather outlook, Aug 14, 2:02 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
302 PM EDT Sat Aug 14 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
302 PM EDT Sat Aug 14 2021 /202 PM CDT Sat Aug 14 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms this afternoon will continue mainly south of
Interstate 64. The main threats with these thunderstorms will be
locally heavy rainfall, localized flash flooding, and occasional
cloud to ground lightning. A few of the strongest storms could cause
locally gusty winds. Scattered storms will again be possible
overnight with the same threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered afternoon and evening thunderstorms are expected Sunday
through Friday with the stronger storms potentially producing
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed to report heavy rainfall at times through the
weekend and upcoming week.

CJP

In the hours before

Special weather statement, Aug 14, 1:06 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
106 PM CDT Sat Aug 14 2021

KYZ070-141830-
Logan KY-
106 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Logan County
through 130 PM CDT...

At 106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russellville, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Logan
County, including the following locations... Cooperstown, Danby,
Edwards, Epleys, Dennis, Homer, Chandlers Chapel and Whippoorwill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3680 8701 3696 8700 3699 8679 3683 8678
TIME...MOT...LOC 1806Z 257DEG 15KT 3690 8689

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, Aug 14, 1:07 PM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
207 PM EDT Sat Aug 14 2021

KYZ028-141830-
Hardin KY-
207 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of east central Hardin
County through 230 PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Elizabethtown, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Hardin
County, including the following locations... Rogersville, Long View,
Radcliff and Vine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3775 8595 3783 8596 3787 8585 3779 8580
      3776 8586
TIME...MOT...LOC 1807Z 257DEG 15KT 3781 8589

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, Aug 14, 1:28 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
128 PM CDT Sat Aug 14 2021

KYZ070-141900-
Logan KY-
128 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northeastern Logan
County through 200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Russellville, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Logan
County, including the following locations... Gasper, Buffalo Fork,
Chandlers Chapel and Costelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 8667 3691 8663 3689 8680 3701 8681
TIME...MOT...LOC 1828Z 267DEG 18KT 3696 8672

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, Aug 14, 1:32 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
232 PM EDT Sat Aug 14 2021

KYZ028-141900-
Hardin KY-
232 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Hardin
County through 300 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabethtown, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Elizabethtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 8603 3782 8598 3780 8580 3768 8586
TIME...MOT...LOC 1831Z 276DEG 5KT 3775 8596

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, Aug 14, 1:43 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
143 PM CDT Sat Aug 14 2021

KYZ071-141915-
Warren KY-
143 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northwestern Warren
County through 215 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Crestmoor, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Warren
County, including the following locations... Barren River, Hadley,
Blue Level, Greencastle, Benleo, Richardsville, Rockland, Guy and
Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 8667 3703 8667 3717 8659 3716 8647
      3715 8646 3715 8645 3716 8644 3716 8642
      3706 8648 3694 8656
TIME...MOT...LOC 1843Z 284DEG 9KT 3708 8657

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, Aug 14, 2:22 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
222 PM CDT Sat Aug 14 2021

KYZ071-142000-
Warren KY-
222 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of south central Warren
County through 300 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm over
Three Springs, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Warren County, including the following locations... Alvaton, Rich
Pond, Greenhill, Hardcastle and Gotts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3689 8654 3699 8650 3697 8629 3685 8633
TIME...MOT...LOC 1922Z 283DEG 8KT 3693 8643

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DM

The radar

The Louisville radar (KLVX), 61 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Larue

When
August 14, 4:00 PM EST to 6:00 PM EST
Where
Larue County, 0.62 mi NNW of Ginseng to 1.75 mi N of Jericho
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.509, -85.583

Wayne Ennis Road was closed due to high water.

Flash Flood, Larue

When
August 14, 4:00 PM EST to 6:00 PM EST
Where
Larue County, 1.3 mi ESE of Jericho to 0.53 mi ESE of Jericho
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.510, -85.630

Herbert Howell Road was closed due to high water.

Flash Flood, Larue

When
August 14, 4:00 PM EST to 6:00 PM EST
Where
Larue County, 0.64 mi N of Tanner to 0.78 mi NW of Tanner
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.509, -85.781

Tanner Road was closed due to water over the roadway.

Flash Flood, Nicholas

When
August 16, 3:00 PM EST to 5:00 PM EST
Where
Nicholas County, 0.69 mi S of Carlisle to 0.7 mi SW of Carlisle
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.310, -84.030

Main street was closed due to flooding.

Flash Flood, Nicholas

When
August 16, 3:00 PM EST to 5:00 PM EST
Where
Nicholas County, 1.29 mi WSW of Carlisle to 0.82 mi WSW of Carlisle
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.310, -84.050

Flooding was reported near the Shell station on Concrete Road.

Flash Flood, Nicholas

When
August 16, 3:00 PM EST to 5:00 PM EST
Where
Nicholas County, 1.08 mi W of Carlisle to 0.69 mi NNE of Miller
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.320, -84.050

Old Paris Road was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981054, 981055, 981056, 981057, 981058, 981059.